Alert archive / North Carolina / Special Weather Statements in 2022

Special Weather Statement, NWS Raleigh, NC

August 2, 2022Durham County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 2, 2022, 8:02 PM EDT for Durham County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 8:02 PM EDT (00:02 UTC)
Expired
Aug 2, 2022, 9:00 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2317 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2317 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS82 KRAH 030002
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
802 PM EDT Tue Aug 2 2022
 
NCZ008-025-026-041-030100-
Franklin NC-Durham NC-Wake NC-Granville NC-
802 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of southern Granville,
northern Wake, southern Durham and west central Franklin Counties
through 900 PM EDT...

At 802 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butner, or near Creedmoor, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Wake Forest, Butner, Franklinton,
RDU International, Morrisville and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3603 7897 3624 7864 3603 7832 3585 7851
      3577 7876
TIME...MOT...LOC 0002Z 301DEG 11KT 3608 7874 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:56 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 2, 7:56 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
756 PM EDT Tue Aug 2 2022

.SYNOPSIS...
A surface trough will move east across NC through tonight and then
weaken and dissipate over the eastern Carolinas Wednesday. A cold
front will approach the region from the northwest on Friday into
Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 220 PM Tuesday...

The latest surface analysis shows a lee surface trough across the
western Piedmont of NC and VA that is expected to shift slowly east
across the Piedmont this afternoon and toward the Coastal Plain
tonight. A cold front that stretches from the mid-Atlantic west into
the OH Valley will drift south tonight but remain north of our area.
Otherwise, the Bermuda surface high continues to extend into the
Southeastern U.S. The airmass across central NC is weakly to
moderately unstable with MLCAPE values around 1000 to 1500 J/Kg with
modest mid level lapse rates. With steeper low level lapse rates and
slightly drier boundary layer conditions, DCAPE values are high,
ranging between 900 and 1300 J/kg. The morning RAOBS noted little
change in the low level airmass with low level thickness values
around 1415m in the local area, very similar to Monday morning. PW
values have dropped off notably across at KGSO, from 2.00 inches on
Monday morning to 1.47 inches this morning and have dropped a little
more early this afternoon.

Further aloft, troughing at mid levels across the Northeast and mid-
Atlantic will shift east today. An embedded short wave trough is
noted across VA that extends into northern NC. This feature will
move east through early this evening, with a tail of vorticity
moving across the Piedmont and Coastal Plain through early this
evening. While the mid-level flow includes 20kts at 500 mb, winds
will back from westerly to northwesterly behind the trough axis.

Visible satellite imagery showers a couple of bands of cumulus with
one across the Coastal Plain and Sandhills and another across
southern VA into the western Piedmont. The clouds should push east
and a few of them should grow into isolated to perhaps widely
scattered showers and storms. Expect the greatest coverage across
the Coastal Plain and Sandhills, ahead the surface and mid-level
trough and in a region of slightly better moisture. Lesser chances
of convection are expected across the Piedmont. Organized severe
thunderstorm and flash flood threat is limited with limited coverage
and modest updrafts. With very high DCAPE, thunderstorms will have
gusty winds and if convective cores can get high enough, strong
downburst winds are possible. Any convection that develops should
shift east and likely fade a little after sunset although there
could be a rogue cell persisting in the southern Coastal Plain well
into the evening. Elsewhere, dry conditions are expected during the
evening and into the overnight. Lows tonight should range between 69
and 75. -Blaes

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 1220 PM Tuesday...

Shower/storm chances remain low for Wed/Wed night with sub-1.5" PW
values over most of central NC, in conjunction with rising mid level
heights as the northwest Atlantic ridge builds strongly westward
into NC. Low-mid level flow will remain northwesterly early Mon,
although this does break down through the day as the morning 850 mb
anticyclone over KY/TN weakens, allowing a SSE-to-SSW low level flow
to take over around the deepening Atlantic ridge starting Wed night.
Surface dewpoints are likely to drop with mixing through the day, so
despite highs being above normal by about a category, we should
avoid dangerously high heat index values, and this will minimize
CAPE as well. Will maintain just an isolated risk of showers/storms
over the SE and far S, near the sea breeze and slightly better PW,
respectively. Any storms that can get going will be short-lived and
meandering with a lack of organization, given the poor flow from the
surface up through the upper levels. Highs in the 90s and lows in
the upper 60s to mid 70s. -GIH

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...

Thu-Sun: It appears that we'll be looking at fairly minor day-to-day
changes through this period. The deepening of low-mid level SE and S
flow will draw Atlantic and Gulf moisture into NC, boosting PW,
although values should be unremarkable, holding under 2.0" according
to deterministic guidance. A deep anticyclone over the NW Atlantic
will continue to ridge westward across NC into the weekend, and
these increasing heights and temps aloft may serve to suppress deep
convection over the eastern portion of the forecast area. But the
slightly better (although still weak, not atypical for August in NC)
mid level flow and slight height weakness aloft just to our W along
with a better convective focus over the higher terrain should allow
for greater coverage in our W Piedmont. Will keep pops capped at
good chance in the NW CWA, given the lack of a distinct focus for
ascent, but coverage may trend up in later forecasts if boundaries
such as outflows come to fruition. Will have pops tapering down to
lower chances in the E, although a local coverage max near an inland-
tracking sea breeze remains possible each day over our SE. It's also
worth noting that a weak westward-moving upper wave tracking on the
S side of the deep NW Atlantic anticyclone and moving ashore over
the Southeast coast over the weekend may result in a period of
higher pops and greater coverage, although this is tough to pin down
at this range with any reasonable accuracy. Thicknesses reach their
peak Thu before slipping a bit but remaining above normal Fri-Sun,
when batches of convective debris clouds may hold temps down a bit.
High well into the 90s again Thu, then upper 80s to lower 90s Fri-
Sun. Lows mostly in the low-mid 70s except for some isolated upper
60s.

Mon-Tue: The NW Atlantic high steadily weakens and slips southward
early next week, as the westerlies dip into the Great Lakes /
Northeast regions in anticipation of eventual troughing over the
eastern CONUS by the middle of next week. We should have a bit of a
downturn in shower/storm coverage Mon as the mid level ridge center
makes its closest passage to the Carolinas, then the increasing mid
level flow and potential perturbation passages should allow for good
chance pops on Tue. Temps should hold near or a degree or two above
normal. -GIH

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 750 PM Tuesday...

VFR across central NC this evening with essentially all but one
of the early showers/storms having dissipated. That lone storm
is currently northwest of RDU and may move into the vicinity of
RDU by around 00Z. Other than the threat of lightning,
conditions should remain VFR if the storms stays just north of
the terminal.

Light nwrly winds are then expected overnight under mostly
clear skies, with winds becoming more variable during the day on
Wednesday under continued VFR.

Outlook: Mostly dry and predominately VFR is expected through
Thursday, with an increasing chance of stratus each morning.
Increased moisture and the approach of a cold front Friday may
enhance the chance of scattered showers/storms and brief sub-
VFR conditions over the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...BLS
Hazardous weather outlook, Aug 2, 2:44 PM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
244 PM EDT Tue Aug 2 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-031845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
244 PM EDT Tue Aug 2 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
802 PM EDT Tue Aug 2 2022

NCZ008-025-026-041-030100-
Franklin NC-Durham NC-Wake NC-Granville NC-
802 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of southern Granville,
northern Wake, southern Durham and west central Franklin Counties
through 900 PM EDT...

At 802 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butner, or near Creedmoor, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Wake Forest, Butner, Franklinton,
RDU International, Morrisville and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 7897 3624 7864 3603 7832 3585 7851
      3577 7876
TIME...MOT...LOC 0002Z 301DEG 11KT 3608 7874

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:24 PM EDTSpecial Weather StatementRAHAlamance, Orange51 min
Aug 2, 9:56 PM EDTSpecial Weather StatementRAHOrange49 min
Aug 3, 5:18 PM EDTSpecial Weather StatementRAHScotland42 min
Aug 3, 5:33 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland27 min
Aug 3, 5:59 PM EDTSpecial Weather StatementRAHHoke, Scotland46 min

Nearby

Special Weather Statements in North Carolina, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.